Kansas, 2009

Hail and Damaging Winds in Kansas, February 10, 2009

February 10, 2009 · NWS SGF · 3 events in 3 counties and zones

A squall line moved over portions of extreme southeast Kansas and the Missouri Ozarks during the evening and overnight period of 10 February. Wind damage along with one observation of large hail occurred with this squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A squall line moved over portions of extreme southeast Kansas and the Missouri Ozarks during the evening and overnight period of 10 February. Wind damage along with one observation of large hail occurred with this squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 10, 5:14 PM CST, 3 hours earlier.

Area forecast discussion, Feb 10, 5:14 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CST TUE FEB 10 2009

...UPDATE TO AVIATION...

.DISCUSSION...

A VERY ACTIVE NEXT 24 HOURS IS EXPECTED AS A STRONG LOW PRESSURE
SYSTEM BARRELS THROUGH THE REGION. SEVERAL CONCERNS
REMAIN...INCLUDING THE LIKES OF SEVERE WEATHER...FLOODING...AND
SYNOPTIC SCALE WINDS. THESE CONCERNS WERE THE MAIN FOCUS FOR THIS
FORECAST PACKAGE. THE WEATHER PATTERN WILL THEN REMAIN FAIRLY
ACTIVE INTO EARLY NEXT WEEK WITH AT LEAST A FEW MORE SYSTEMS TO
IMPACT THE REGION.

TONIGHT...STRONG UPPER LEVEL ENERGY WILL PULL OUT OF THE DESERT
SOUTHWEST AND INTO NORTHEASTERN OKLAHOMA BY SUNRISE. AT THE
SURFACE...LOW PRESSURE WILL MOVE EAST OUT OF THE OKLAHOMA/TEXAS
PANHANDLE REGION THIS EVENING AND THEN NORTHEAST ALONG THE
INTERSTATE 44 CORRIDOR LATE TONIGHT. THE SEVERE THUNDERSTORMS THAT
HAVE ALREADY ERUPTED ACROSS CENTRAL OKLAHOMA WILL PUSH INTO FAR
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THIS EVENING. OTHER
THUNDERSTORMS WILL DEVELOP IN THE WARM SECTOR ACROSS ARKANSAS AND
PUSH NORTH INTO SOUTHERN MISSOURI LATER THIS EVENING. A BROKEN
LINE OF STRONG TO SEVERE STORMS WILL THEN PUSH ACROSS THE AREA
DURING THE OVERNIGHT HOURS. PLEASE REFER TO THE MESOSCALE
CONVECTIVE DISCUSSION BELOW FOR FURTHER DETAILS. WE ARE STILL
LOOKING AT A SOLID ONE TO THREE INCHES OF RAINFALL. DID THROW THE
SOUTHEAST KANSAS COUNTIES INTO THE FLASH FLOOD WATCH AS THOSE
AREAS MAY SEE A GOOD ONE TO TWO INCHES.

WEDNESDAY...EXPECT THE MAIN SEVERE THREAT TO QUICKLY EXIT CENTRAL
AND SOUTH CENTRAL MISSOURI EITHER VERY LATE TONIGHT OR EARLY
WEDNESDAY MORNING WITH THE PASSAGE OF A SURFACE TROUGH/DRY LINE.
WE ARE STILL LOOKING AT PRECIPITATION OVER MOST AREAS IN THE
MORNING AS MOISTURE WRAPS AROUND WHAT WILL BE A DEPARTING SURFACE
LOW. WE ARE AGAIN LOOKING AT ANOTHER VERY WINDY DAY ACROSS THE
REGION. STRONG AND GUSTY SOUTHWEST WINDS WILL LIKELY DEVELOP FOR
A FEW HOURS WEDNESDAY MORNING AS A DRY SLOT TRIES TO WRAP INTO THE
REGION. WINDS WILL THEN SHIFT TO THE NORTHWEST AND INCREASE
THROUGHOUT THE MORNING AS A STRONG COLD FRONT PASSES THROUGH THE
REGION. WITH DECENT MIXING POTENTIAL AND HIGH MOMENTUMS JUST OFF
THE DECK...THE GUST POTENTIAL LOOKS GOOD. SUSTAINED WINDS WILL
REALLY CRANK UP GIVEN THE STRONG LOW LEVEL PRESSURE GRADIENT AND A
PROBABLE ISALLOBARIC CONTRIBUTION. WITH ALL THAT SAID...WENT AHEAD
WITH A WIND ADVISORY FOR THE ENTIRE FORECAST AREA.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THIS PERIOD LOOKS DRY AS
WEAK UPPER LEVEL RIDGING OVERSPREADS THE REGION. TEMPERATURES
WILL CONTINUE TO BE SLIGHTLY ABOVE NORMAL.

FRIDAY THROUGH SATURDAY...THE NEXT IN A SERIES OF SHORT WAVE
TROUGHS WILL TRACK ACROSS THE SOUTHERN ROCKIES AND EVENTUALLY THE
CENTRAL PLAINS. CURRENT THINKING IS THAT THIS ENERGY WILL TRACK
OVER OR NORTH OF THE OZARKS. MOISTURE MAY BE A LITTLE SLOWER TO
RETURN WITH THIS STORM SYSTEM...SO THE CONVECTIVE POTENTIAL IS IN
DOUBT. DO BELIEVE ENOUGH LIFT AND MOISTURE WILL BE PRESENT TO
CARRY CHANCE POPS.

LATE THIS WEEKEND AND EARLY NEXT WEEK...LONG WAVE CHARTS CONTINUE
THE SOUTHWEST FLOW ALOFT OVER THE CENTRAL UNITED STATES. WE WILL
LIKELY CONTINUE TO DEAL WITH FAIRLY VIGOROUS SHORT WAVE ENERGY
TRAVERSING THE CENTRAL UNITED STATES. GENERALLY MAINTAINED SLIGHT
CHANCE POPS THROUGH THE PERIOD GIVEN LOW CONFIDENCE IN THE TIMING
OF THESE WAVES. KEPT TEMPERATURES SLIGHTLY ABOVE NORMAL.

SCHAUMANN

&&

.AVIATION...

FOR THE 00Z TAFS...AWAITING THE CONVECTION TO MOVE INTO THE AREA.
SEVERE STORMS HAVE ALREADY DEVELOPED ACROSS OKLAHOMA AND NORTHWEST
ARKANSAS AND WILL CONTINUE TO DEVELOP AND LIFT NORTH AFFECTING THE
SGF/JLN TERMINALS OVER THE FIRST FEW HOURS OF THE 00Z TAFS.
THUNDERSTORMS ALONG WITH VISIBILITIES INTO THE 1 TO 2SM RANGE AND
CEILINGS INTO THE IFR CATEGORY WILL BE POSSIBLE AS THE CONVECTIVE
STORMS MOVE INTO THE AREA. AFTER THE FROPA...WILL LIKLEY SEE IFR
CEILINGS DEVELOP AT BOTH LOCATIONS. THIS WILL LIKELY BE AFTER
SUNRISE ON WEDNESDAY AND WILL CONTINUE THROUGH THE LATE MORNING
AND EARLY AFTERNOON.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

     WIND ADVISORY FROM 6 AM TO 6 PM CST WEDNESDAY FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ073-097-101.

     WIND ADVISORY FROM 6 AM TO 6 PM CST WEDNESDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Feb 10, 12:57 PM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CST TUE FEB 10 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CST TUE FEB 10 2009

...SEVERE THUNDERSTORMS AND FLOODING LIKELY THIS EVENING INTO
EARLY WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING...

  WIND GUSTS TO 70 MPH.
  GOLF BALL SIZED HAIL.
  ISOLATED TORNADOES.
  HEAVY RAINFALL LEADING TO FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  SUPERCELL THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL OKLAHOMA
  AROUND MID AFTERNOON AND RAPIDLY MOVE NORTHEAST INTO EXTREME
  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI FROM EARLY TO MID
  EVENING. OTHER STRONG TO SEVERE THUNDERSTORMS WILL LIKELY
  DEVELOP FROM MID TO LATE EVENING ACROSS ARKANSAS AND SHIFT
  NORTH INTO SOUTHERN MISSOURI. FINALLY...A BROKEN LINE OF
  THUNDERSTORMS WITH EMBEDDED SUPERCELLS WILL MOVE ACROSS MUCH
  OF THE OUTLOOK AREA FROM LATE THIS EVENING INTO THE LATE
  OVERNIGHT HOURS.

DISCUSSION:

  A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN
  OKLAHOMA THIS EVENING AND TRACK ALONG THE INTERSTATE 44
  CORRIDOR OVERNIGHT. SUPERCELL THUNDERSTORMS WILL DEVELOP
  THIS AFTERNOON ALONG A DRY LINE TRAILING FROM THE LOW ACROSS
  OKLAHOMA. THESE STORMS WILL LIKELY IMPACT EXTREME SOUTHEAST
  KANSAS AND SOUTHWEST MISSOURI FROM EARLY TO MID EVENING.

  ADDITIONAL THUNDERSTORMS WILL THEN LIKELY DEVELOP ACROSS
  NORTHERN ARKANSAS FROM MID TO LATE EVENING...AND SHIFT NORTH
  INTO SOUTHERN MISSOURI. ALL OF THESE STORMS WILL BE CAPABLE
  OF PRODUCING STRAIGHT LINE WIND GUSTS TO 70 MPH...ISOLATED
  TORNADOES AND HAIL TO THE SIZE OF GOLF BALLS.

  FROM LATE THIS EVENING INTO THE OVERNIGHT HOURS...A BROKEN
  LINE OF THUNDERSTORMS WITH EMBEDDED SUPERCELLS WILL PUSH EAST
  ACROSS MUCH OF THE OUTLOOK AREA. THE MAIN THREAT WITH THESE
  STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 70 MPH.
  ISOLATED TORNADOES AND LARGE HAIL WILL CONTINUE TO BE
  POSSIBLE...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 44
  CORRIDOR. IN ADDITION TO THE THREAT FOR SEVERE
  THUNDERSTORMS...WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING
  WILL BE LIKELY ACROSS THE MAJORITY OF THE OUTLOOK AREA.

  IT SHOULD BE NOTED THAT THE TIMING OF SEVERE WEATHER WILL
  OCCUR DURING THE NIGHTTIME HOURS AND IN A WINTER MONTH.
  EMERGENCY MANAGERS AND MEDIA ARE ENCOURAGED TO EMPHASIZE THE
  POTENTIAL OF THIS SPRING LIKE STORM AND RAISE AWARENESS OF IT
  OCCURRING AT NIGHT EVEN THOUGH THE CALENDAR SAYS FEBRUARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING EARLY WEDNESDAY
  MORNING ACROSS THE EASTERN MISSOURI OZARKS. THE SEVERE STORM
  THREAT WILL END ACROSS THESE AREAS BY 9 AM. RUNOFF FROM HEAVY
  RAINFALL WILL LEAD TO A CONTINUED THREAT OF FLASH FLOODING.

  WIND GUSTS UP TO OR GREATER THAN 40 MPH WILL BE POSSIBLE
  WEDNESDAY BEHIND THE STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 6 PM ACROSS
  EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. SPOTTER
  ACTIVATION WILL LIKELY BE NEEDED FOR COMMUNITIES FURTHER EAST
  ACROSS CENTRAL MISSOURI AS THE EVENING PROGRESSES.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Feb 10, 7:56 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CST TUE FEB 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0753 PM     FUNNEL CLOUD     6 NNW MCCUNE            37.43N  95.06W
02/10/2009                   CRAWFORD           KS   TRAINED SPOTTER

            TRAINED SPOTTERS REPORT A FUNNEL CLOUD 6 MILES
            NORTHWEST OF MCCUNE

&&

BARJENBRUCH

The radar

The Springfield radar (KSGF), 137 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Crawford

When
February 10, 8:14 PM CST
Where
Crawford County, 3.36 mi WNW of Girard
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.510, -94.910

Thunderstorm Wind, Cherokee

When
February 10, 8:15 PM CST
Where
Cherokee County, 1.79 mi ESE of Riverton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.070, -94.670

Severe thunderstorm wind gusts downed a tree across Chico Road.

Thunderstorm Wind, Bourbon

When
February 10, 8:45 PM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.840, -94.710

Severe thunderstorm wind gusts knocked over a semi truck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154905, 154906, 154907.